Hail, Reno
- When
- May 4, 12:10 AM CST
- Where
- Reno County, 0.84 mi ENE of Arlington
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.906, -98.166
The hail fell along highway K-61.
A small complex of thunderstorms moved across portions of South Central Kansas during the late evening and overnight hours of May 3rd and early on May 4th, 2012. The complex of storms moved generally along or just north of Highway 54/400 from Kingman, to North Wichita to El Dorado, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small complex of thunderstorms moved across portions of South Central Kansas during the late evening and overnight hours of May 3rd and early on May 4th, 2012. The complex of storms moved generally along or just north of Highway 54/400 from Kingman, to North Wichita to El Dorado, Kansas. The thunderstorms produced wind damage along its path, with wind gusts ranging from 65 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 10:39 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1139 PM CDT THU MAY 3 2012 .UPDATE... OVERNIGHT: AN ISOLD +TSRA HAS RAPIDLY DEVELOPED OVER BARBER COUNTY. WITH CELL MOVG NE25KTS HAVE UPDATED SC KS ALONG & W OF I-135 TO ASSIGN 30-40% POPS. && .SHORT TERM... .PREV DISCUSSION... /ISSUED 1022 PM CDT THU MAY 3 2012/ AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AVIATION CONCERNS STILL REMAIN SOME MVFR CONDITIONS FOR EARLY FRI MORNING. NOT MUCH HAS CHANGED SINCE THE LAST TAF ISSUANCE. STILL EXPECTING VISIBILITIES TO LOWER TO BETWEEN 3-6SM AFTER 09Z. IN ADDITION SOME MVFR CIGS MAY ALSO CREEP INTO CENTRAL KS. THE MOST LIKELY AREAS FOR THESE MVFR CONDITIONS WILL BE OVER CENTRAL KS WHERE SOME WEAK SURFACE CONVERGENCE SHOULD ALLOW FOR SOME MOISTURE POOLING AND REDUCED MIXING. CONFIDENCE REMAINS HIGH THAT STORMS WILL STAY NORTHEAST OF OUR TAF SITES. LAWSON PREV DISCUSSION... /ISSUED 916 PM CDT THU MAY 3 2012/ UPDATE... UPDATED TO MAKE SOME TWEAKS TO PRECIP CHANCES. MAIN REASON FOR THE UPDATE IS TO CONTINUE TO DECREASE STORM CHANCES OVERNIGHT...ESPECIALLY THE WESTWARD EXTENT. IT APPEARS THAT WARM MID LEVELS WILL CAUSE STORMS TO REALLY STRUGGLE TO WORK BACK TO THE SOUTHWEST WITH THE BETTER CHANCES REMAINING OVER FAR NORTHEAST KS. AM RELUCTANT TO PULL POPS ALL TOGETHER GIVEN SOME GOOD ISENTROPIC LIFT AND MOISTURE TRANSPORT ALONG THE 310K SURFACE. ALSO MADE SOME MINOR TWEAKS TO CLOUDS...HOURLY TEMPS AND DEW POINTS. LAWSON PREV DISCUSSION... /ISSUED 652 PM CDT THU MAY 3 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU JUST LIKE LAST NIGHT...MAIN AVIATION CONCERN WILL BE SOME MVFR CONDITIONS LATE TONIGHT. AN EXTREMELY MOIST AIRMASS REMAINS IN PLACE ACROSS THE ENTIRE FORECAST AREA. THE SURFACE FRONT IS SITUATED FROM CENTRAL NEBRASKA INTO WEST-CENTRAL KS. WARM MID LEVEL AIR SHOULD LIMIT STORM CHANCES OVERNIGHT WITH THE BETTER CHANCES OVER NORTHEAST KS. WITH LOWER BOUNDARY LAYER FLOW COMPARED TO LAST NIGHT...WOULD EXPECT MORE SITES TO FALL TO BETWEEN 3-6SM LATE TONIGHT WITH HIGH CONFIDENCE THAT VISIBILITIES WILL REMAIN ABOVE IFR LEVELS. LAWSON PREV DISCUSSION... /ISSUED 243 PM CDT THU MAY 3 2012/ DISCUSSION... FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THIS EVENING AND TONIGHT...THEN AGAIN LATE IN THE WEEKEND/EARLY NEXT WEEK. THIS EVENING-TONIGHT SHORT TERM MESO ANALYSIS AND FORECASTS SHOW AN EXTREMELY UNSTABLE AIRMASS ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS AT PEAK HEATING. A REMNANT MESO/OUTFLOW BOUNDARY SITUATED ACROSS THIS AREA AND TRAILING WEST-NORTHWEST TO THE SAGGING SYNOPTIC FRONT/SURFACE TROF WILL PROVIDE THE FOCI AND LOCAL CONVERGENCE FOR POTENTIAL CONVECTIVE INITIATION BY EARLY EVENING. ANY POTENTIAL UPDRAFTS WILL STILL HAVE TO OVERCOME AT LEAST SOME WEAK CAPPING...THOUGH AT LEAST ISOLATED DEEP CONVECTION SEEMS PLAUSIBLE THROUGH THE EVENING...ESPECIALLY NORTH AND EAST OF THE WICHITA METRO. THE STRONG INSTABILITY WILL EASILY OFFSET THE MODEST SHEAR FOR SEVERE STORMS SHOULD CONVECTION DEVELOP. STORM SCALE/BOUNDARY INTERACTION AND THE NOCTURNAL LOW LEVEL JET MAY ALLOW CONVECTION TO FESTER INTO A PORTION OF TONIGHT THOUGH A WARMER/VEERING ELEVATED LOW LEVEL FLOW WILL TEND TO CAP/LESSEN CHANCES OR PUSH THEM INTO PORTIONS OF EAST-CENTRAL AND SOUTHEAST KANSAS TOWARD DAWN FRIDAY. LITTLE CHANGE TO THE GOING GRIDS NEEDED IN THIS REGARD. FRIDAY-SATURDAY WHILE IT IS POSSIBLE SOME CONVECTION COULD LINGER ACROSS SOUTHEAST KANSAS INTO FRIDAY MORNING WHICH COULD ALSO LAY OUT ANOTHER MESO/OUTFLOW BOUNDARY...WILL KEEP THE FORECAST DRY FOR NOW ON FRIDAY...AS THE MORE LIKELY SCENARIO IS FOR THE SYNOPTIC FRONT/BOUNDARY TO SHIFT NORTH OF THE AREA WITH LACK OF FOCUS AND WARMER TEMPS ALOFT LIMITING OR SQUELCHING CHANCES FOR THE MOST PART. WILL CONTINUE TO MAINTAIN A PERSISTENCE TYPE FORECAST INTO SATURDAY...WITH THE WARM AND MOIST SOUTHERLY LOW LEVEL FLOW ACROSS THE AREA WHICH COULD RIVAL SOME RECORD MAXS. SUNDAY-MONDAY A SIGNIFICANT SHORTWAVE UPPER TROF LOOKS TO EJECT NORTHEAST WITHIN THE DEVELOPING WESTERN CONUS LONGWAVE ON SUNDAY. THIS WILL PUSH A MODERATE STRONG COLD FRONT EAST ACROSS KANSAS. THE TREND HAS BEEN FOR A SLIGHTLY FASTER MOVEMENT...THOUGH EXPECT ONE MORE RELATIVELY WARM DAY. WILL CONTINUE TO SHOW INCREASING PRECIP/CONVECTIVE CHANCES ALONG AND JUST BEHIND THE FRONTAL PASSAGE INTO SUNDAY NIGHT AND MONDAY...MAINLY ALLOWING SOME WIGGLE ROOM IN CASE THE FRONT SLOWS DOWN FROM RECENT TRENDS. TUESDAY-THURSDAY THE ECMWF HAS COME MORE IN LINE WITH THE GFS IN SHOWING A RATHER SIGNIFICANT UPPER TROF DROPPING SOUTHEAST ACROSS THE UPPER MIDWEST/GREAT LAKES INTO THE MIDDLE OF NEXT WEEK WHILE A CLOSED LOW BECOMES CUT-OFF ACROSS THE SOUTHWEST AND DRIFTS INTO THE BAJA REGION OF NORTHWEST MEXICO. THIS SUPPORTS NOT ONLY A COOLER BUT DRIER REGIME...SO WILL OPT TO LOWER OR REMOVE POPS. DARMOFAL AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS HAVE OVERSPREAD MUCH OF THE AREA AND SHOULD CONTINUE TO RISE INTO THE 3-5K FT LEVEL THROUGH THE AFTERNOON HOURS. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP ACROSS THE FLINT HILLS AREA OR ALONG A DIFFUSE SFC TROUGH AXIS ACROSS PORTIONS OF CENTRAL KANSAS THROUGH THE LATE AFTERNOON OR EARLY EVENING HOURS BUT PROBABILITIES REMAIN TOO LOW TO MENTION IN AREA TAFS. LATE NIGHT THUNDERSTORMS DEVELOPING NEAR THE MISSOURI AND KANSAS STATE LINE MAY IMPACT KCNU AFTER 09Z...BUT ONCE AGAIN BETTER CHANCES APPEAR TO REMAIN EAST OF THE AREA. THERE IS ALSO SOME CONCERN FOR LOW CIGS RETURNING TO AREAS ALONG AND EAST OF THE KANSAS TURNPIKE AFTER 09Z WHICH HAS BEEN RATHER PERSISTENT THE PAST COUPLE OF DAYS AND TRENDED TAFS TOWARD THIS SCENARIO. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 90 68 91 / 20 10 10 10 HUTCHINSON 66 92 66 93 / 30 10 10 10 NEWTON 67 91 68 92 / 20 10 10 10 ELDORADO 69 90 68 91 / 20 10 10 10 WINFIELD-KWLD 69 89 69 90 / 20 10 0 0 RUSSELL 63 93 63 94 / 20 10 10 10 GREAT BEND 63 94 62 95 / 20 10 10 10 SALINA 66 92 67 93 / 20 10 10 10 MCPHERSON 66 92 67 93 / 20 10 10 10 COFFEYVILLE 70 88 69 89 / 10 10 10 10 CHANUTE 69 88 69 89 / 20 10 10 10 IOLA 69 89 69 90 / 20 10 10 10 PARSONS-KPPF 70 88 69 89 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 930 PM CDT THU MAY 3 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 930 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT...MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. IF STORMS ARE ABLE TO DEVELOP TONIGHT...A FEW STRONG STORMS WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...MAINLY SUNDAY AFTERNOON AND EVENING. CHANCES FOR THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS AND THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL KANSAS ON MONDAY. HOWEVER THE RISK FOR SEVERE WEATHER LOOKS RELATIVELY LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT...DUE TO THE ISOLATED AND RELATIVELY BRIEF NATURE OF ANY SEVERE WEATHER. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DARMOFAL/LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1248 AM CDT FRI MAY 4 2012
KSZ067-082-040615-
KINGMAN-RENO-
1248 AM CDT FRI MAY 4 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...
AT 1243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CUNNINGHAM...OR 15 MILES EAST OF
PRATT...AND MOVING NORTHEAST AT 20 MPH.
NICKEL-SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
PEOPLE IN NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3790 9824 3772 9807 3751 9846 3753 9847
3774 9847
TIME...MOT...LOC 0548Z 233DEG 20KT 3764 9843
SCHMINKEThe Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 06:12 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
The hail fell along highway K-61.
Five power poles were knocked down.
Damage was reported to the airplane hangers at the Kingman Airport.
Ten to twelve inch cottonwood tree limbs were knocked down.
Pea size hail was reported via Facebook.
The gust was reported by a trained spotter.
Wind gust was reported from a KSN-TV mesonet site.
Four inch tree limbs were knocked down across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379947, 379951, 379952, 379953, 379954, 379957, 379959, 379964, 379967.